Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, May 16, 2010

May 16, 2010 · NWS TSA · 4 events in 2 counties and zones

Strong to severe thunderstorms developed over eastern Oklahoma in the vicinity of a weak frontal boundary on May 16th. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma in the vicinity of a weak frontal boundary on May 16th. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 5:17 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 16, 5:17 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
617 AM CDT SUN MAY 16 2010

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
IFR WITH OCCASIONAL LIFR CONDITIONS EARLY THIS MORNING
AT ALL SITES...WITH STRONG THUNDERSTORMS POSSIBLE AT
KFYV/KXNA THROUGH ABOUT 15Z. CIGS SHOULD IMPROVE THIS
AFTERNOON...WITH SCATTERED THUNDERSTORMS POSSIBLE. CIGS
LIKELY TO FALL BACK TO IFR CATEGORY AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 303 AM CDT SUN MAY 16 2010/

DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED ACROSS EASTERN OKLAHOMA THIS MORNING
AS A MID-LEVEL LOW CURRENTLY ACROSS WESTERN NEBRASKA
WORKS TO THE EAST. THE EXPECTATION IS THAT SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS TODAY AS THE MID-LEVEL LOW AND
ASSOCIATED TROF MOVE ACROSS THE AREA. HAVE OPTED TO CANCEL
THE FLOOD WATCH THAT WAS IN PLACE UNTIL NOON ACROSS THE
REGION. MOST LOCATIONS WILL SEE UNDER AN INCH OF RAIN TODAY
WHICH WILL NOT CAUSE ANY WIDESPREAD FLOODING ISSUES. HOWEVER...
WITH THUNDERSTORMS EXPECTED TO BE MORE NUMEROUS ACROSS PORTIONS
OF THE AREA THIS AFTERNOON...THERE COULD BE THE POTENTIAL FOR
LOCALIZED FLOODING OF LOW LYING AREAS. THE BIGGER CONCERN FOR
THIS AFTERNOON WILL BE THE THREAT FOR SEVERE THUNDERSTORMS AS
THE AIRMASS ACROSS THE REGION BECOMES INCREASINGLY UNSTABLE WITH
SURFACE DEW POINTS IN THE 60S AND AFTERNOON TEMPERATURES IN THE
70S AND 80S. THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE
ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE A WEAK
SURFACE BOUNDARY WILL PROVIDE ADDITIONAL LIFT. LARGE HAIL AND
WINDS WILL BE THE CONCERN. THE SHOWERS AND THUNDERSTORMS WILL
TAPER OFF TONIGHT AS THE MID-LEVEL LOW SWEEPS OFF TO THE EAST.

MONDAY IS EXPECTED TO BE DRY AS WEAK HIGH PRESSURE PREVAILS
AT THE SURFACE AND ALOFT. THE CHANCES OF SHOWERS AND THUNDERSTORMS
INCREASE ON TUESDAY AND REMAIN IN THE FORECAST FOR THE REMAINDER
OF THE WORK WEEK AS A COUPLE OF CONVECTIVE COMPLEXES MAKE A RUN
AT THE AREA TUESDAY AND WEDNESDAY AND THEN ANOTHER MID-LEVEL LOW
MOVES OUT OF THE ROCKIES AND ACROSS THE PLAINS WEDNESDAY NIGHT
INTO FRIDAY MORNING. WILL KEEP THE WEEKEND DRY FOR NOW AS HIGH
PRESSURE BRIEFLY BUILDS ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  56  76  54 /  70  20  10  10
FSM   76  58  76  57 /  70  20  10   0
MLC   76  57  77  56 /  60  20  10  10
BVO   70  54  76  52 /  70  20  10  10
FYV   71  53  70  50 /  80  30  10  10
BYV   70  54  66  51 /  80  40  10  10
MKO   74  57  75  54 /  60  20  10   0
MIO   71  54  72  51 /  80  30  10  10
F10   74  57  75  56 /  60  20  10  10
HHW   80  61  82  59 /  60  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, May 16, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAY 16 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAY 16 2010

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 3 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
EARLY THIS MORNING ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...AHEAD OF AN UPPER LEVEL SYSTEM THAT IS PUSHING INTO
WESTERN OKLAHOMA. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY...BUT LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGER
STORMS.

A STATIONARY FRONTAL BOUNDARY IS EXPECTED TO BE NEAR THE RED RIVER
BY THIS AFTERNOON. THIS BOUNDARY COULD BE THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. INSTABILITY AND OVERALL
SHEAR APPEAR SUFFICIENT TO SUPPORT AT LEAST A FEW SEVERE STORMS INTO
THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER PATTERN IS EXPECTED TO BECOME FAVORABLE FOR OVERNIGHT
THUNDERSTORM COMPLEXES...MAINLY BY TUESDAY AND WEDNESDAY NIGHTS. THE
ACTIVE PATTER WILL CONTINUE INTO THE LATE WEEK...WITH AN UPPER LEVEL
LOW FORECAST TO MOVE ACROSS THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 16, 4:21 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 AM CDT SUN MAY 16 2010

OKZ067-068-070-161100-
CHEROKEE OK-MUSKOGEE OK-WAGONER OK-
521 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN MUSKOGEE AND CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

AT 521 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MUSKOGEE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HULBERT...OKAY...MUSKOGEE AND FORT
GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3579 9488 3570 9534 3582 9544 3609 9511
TIME...MOT...LOC 1021Z 237DEG 14KT 3580 9530
Special weather statement, May 16, 4:55 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
555 AM CDT SUN MAY 16 2010

OKZ068>070-072-161145-
ADAIR OK-CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
555 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN MUSKOGEE...CHEROKEE AND NORTHWESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ADAIR

AT 555 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF HULBERT TO 5 MILES WEST OF
BRAGGS...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PUMPKIN CENTER...PROCTOR...
TAHLEQUAH...COOKSON...HULBERT...ELDON AND BRAGGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3613 9470 3561 9481 3561 9530 3596 9514
TIME...MOT...LOC 1055Z 242DEG 16KT 3590 9510 3564 9526

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
May 16, 9:30 AM CST
Where
Ottawa County, Afton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.700, -94.970

Strong thunderstorm wind blew down trees and power lines.

Hail, Pushmataha

When
May 16, 6:35 PM CST
Where
Pushmataha County, 8 mi W of Eubanks
Measured
1 in hail
Reported by
Public
Coordinates
34.420, -95.720

Hail, Ottawa

When
May 16, 7:11 PM CST
Where
Ottawa County, 8 mi WNW of Commerce
Measured
2 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.974, -95.004

Hail, Ottawa

When
May 16, 7:30 PM CST
Where
Ottawa County, Commerce
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.930, -94.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228453, 228455, 228456, 228457.